Illinois, 2006

Hail and Damaging Winds in Illinois, July 3, 2006

July 3, 2006 · NWS ILX · 6 events in 3 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 3, 1:50 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 1:50 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT MON JUL 3 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
AIRMASS OVER NORTHERN ZONES HAS BECOME QUITE UNSTABLE THIS AFTERNOON
WHERE LOW LEVEL MOISTURE IS POOLING ALONG AND SOUTH OF A
DIFFERENTIAL HEATING BOUNDARY FROM ONGOING CONVECTION. EXPECT
THUNDERSTORMS TO EXPAND AND BECOME SURFACE-BASED SHORTLY...WITH THE
POTENTIAL FOR WIND DAMAGE. ADDITIONAL DEVELOPMENT WILL ALSO BE
POSSIBLE OVER CENTRAL AREAS AS STORMS OVER NORTHEASTERN MISSOURI
INTENSIFY AND MOVE EAST. VISIBLE SATELLITE ALSO SHOWS STREAKS OF
CUMULUS STREAMING INTO SOUTHERN ILLINOIS WHERE SURFACE TEMPERATURES
ARE IN THE MIDDLE 90S. WILL GO WITH CATEGORICAL/LIKELY POPS IN THE
NORTH AND CENTRAL AREAS TONIGHT...WITH JUST SCATTERED OR ISOLATED
ACTIVITY IN THE SOUTHEAST AWAY FROM THE BEST UPPER SUPPORT AND WIND
FIELDS.

THE MAIN SYNOPTIC FRONT WILL SAG INTO THE AREA ON TUESDAY...WITH
PLENTY OF CONVECTIVE DEBRIS AROUND...MUCH LIKE WHAT IS HAPPENING
ACROSS IOWA AND NORTHERN ILLINOIS TODAY. THE MOST CONCENTRATED AREAS
FOR NEW DEVELOPMENT WILL BE ALONG AND AHEAD OF THE FRONT...WHICH
SHOULD BE ACROSS THE MIDDLE OF ILLINOIS AT MIDDAY. AGAIN...LIKELY
POPS SEEM REASONABLE AHEAD OF THE FRONT.  AFTER THAT...DRIER AIR
WILL SLOWLY FILTER INTO THE FORECAST AREA TUESDAY NIGHT AND
WEDNESDAY. WILL GO AHEAD AND LINGER A SLIGHT CHANCE POP IN THE
SOUTHEAST WEDNESDAY MORNING AS THE FRONT SHOULD MAKE SLOWER PROGRESS
AS IT PUSHES SOUTH OF THE BELT OF WESTERLIES ALOFT.

LONG TERM...THURSDAY THROUGH MONDAY...
SHORTWAVE ENERGY THAT ROTATES AROUND THE UPPER TROUGH OVER THE
NORTHEASTERN CONUS LATE WEDNESDAY AND THURSDAY SHOULD PRODUCE NO
PRECIPITATION OVER THE FORECAST AREA. MODELS INDICATE THE LIFT IS
WEAK/SHALLOW AND WILL PROBABLY BE INSUFFICIENT TO ACTIVATE ANY OF
THE LINGERING MEAGER MOISTURE THAT MAY BE AROUND...ESPECIALLY THIS
FAR TO THE SOUTHWEST.

REMAINDER OF THE LONGER TERM FORECAST SHOULD BE QUIET. THE MAIN
FORECAST ISSUE IS HOW LONG THE MEAN UPPER RIDGING WILL HOLD OVER THE
WESTERN/CENTRAL STATES. FOR THIS...ATTENTION IS TURNED TO THE
PACIFIC NORTHWEST WHERE THE GFS IS MUCH MORE AGRESSIVE IN LOWERING
THE HEIGHTS AND CAUSING THE DOWNSTREAM RIDGE TO PUSH EASTWARD. THE
ECMWF IS WEAKER WITH THE NORTHWESTERN TROUGH AND HOLDS ONTO RIDGING
OVER THE CENTRAL STATES LONGER. THE ECMWF IS MORE CONSISTENT AND
MORE CLIMATOLOGICALLY SOUND BASED ON TELECONNECTIONS...AND THE GFS
HAS BEGUN TO TREND SLOWER AND SLOWER. THIS MEANS THAT THE FRONT THAT
THE GFS BRINGS INTO THE MIDWEST ON MONDAY WILL LIKELY BE SLOWER.
WILL THEREFORE CONTINUE WITH THE DRY FORECAST THURSDAY THROUGH
MONDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Jul 3, 10:10 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT MON JUL 3 2006

ILZ027>031-036>038-040>044-047>053-041100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-
1110 AM CDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
TONIGHT...FOR ALL OF CENTRAL ILLINOIS. HIGH LEVELS OF MOISTURE
AND A LINGERING FRONT FROM RUSHVILLE THROUGH LINCOLN WILL PROVIDE
THE FOCUS FOR THUNDERSTORMS LATER TODAY. THE PRIMARY THREAT WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...BUT NO
SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT BETWEEN
6 PM AND MIDNIGHT.

ILZ045-046-054>057-061>063-041100-
CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-
1110 AM CDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
TONIGHT...FOR ALL OF CENTRAL AND EAST CENTRAL ILLINOIS. HIGH LEVELS
OF MOISTURE AND A LINGERING FRONT JUST SOUTH OF I-74 WILL PROVIDE
THE FOCUS FOR THUNDERSTORMS LATER TODAY. THE PRIMARY THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON...AS A COLD FRONT MOVES SOUTHEAST INTO EAST CENTRAL
ILLINOIS. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT BETWEEN
6 PM AND MIDNIGHT.

ILZ066>068-071>073-041100-
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1110 AM CDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
TEMPERATURES IN THE 95 TO 100 RANGE WILL COMBINE WITH HIGH LEVELS OF
HUMIDITY TO PRODUCE HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE
THIS AFTERNOON. PEOPLE PLANNING OUTDOOR ACTIVITIES ARE ADVISED TO
TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM TOWARD EVENING...WITH
BETTER CHANCES OVERNIGHT. NONE OF THE STORMS ARE EXPECTED TO REACH
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON
AND EVENING...AS A COLD FRONT MOVES TOWARD SOUTHEAST ILLINOIS.
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

MILLER

The radar

The Lincoln radar (KILX), 40 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 3, 5:17 PM CST to 5:22 PM CST
Where
Mason County, 5 mi W of Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -89.800

Power lines were blown down.

Thunderstorm Wind, McLean

When
July 3, 5:20 PM CST to 5:40 PM CST
Where
McLean County, Bloomington
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -88.983

Trees and power lines were blown down all across town.

Hail, McLean

When
July 3, 5:41 PM CST
Where
McLean County, Bloomington
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -88.983

Thunderstorm Wind, McLean

When
July 3, 6:05 PM CST
Where
McLean County, 4 mi WSW of Cooksville
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -88.783

Numerous trees were blown down and a mobile home was blown off its foundation.

Thunderstorm Wind, Logan

When
July 3, 6:40 PM CST
Where
Logan County, Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.367

Several 4 to 6 inch tree limbs were blown down.

Thunderstorm Wind, Logan

When
July 3, 8:07 PM CST to 8:15 PM CST
Where
Logan County, 6 mi SW of Lincoln
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.083, -89.450

Numerous tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521592, 5521594, 5521593, 5521595, 5521597, 5521596.